Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Nashville, TN

March 31, 2015Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2015, 5:46 PM CDT for Wayne County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2015, 5:46 PM CDT (22:46 UTC)
Expired
Mar 31, 2015, 6:15 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 140 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS54 KOHX 312246
SVROHX
TNC181-312315-
/O.NEW.KOHX.SV.W.0001.150331T2246Z-150331T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
546 PM CDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  COLLINWOOD...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN WAYNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3500 8786 3500 8787 3515 8786 3516 8758
      3506 8759 3505 8758 3503 8758 3503 8761
      3500 8761
TIME...MOT...LOC 2246Z 273DEG 11KT 3505 8775

$$

FORECASTER:BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 4:33 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 31, 4:33 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CDT TUE MAR 31 2015

.MESOSCALE UPDATE...
CURRENTLY STORMS JUST SOUTH OF ALABAMA BORDER WORKING IN AN EASTSOUTHEAST
DIRECTION. SURFACE FRONT BASED ON DEWPOINT FIELD DOWN ACROSS SOUTHERN
MIDDLE TENNESSEE JUST BARELY NORTH OF THE ALABAMA BORDER WITH 60 DEGREE
DEWPOINT IN HUNTSVILLE AND 43 AT NASHVILLE. CURRENTLY CONVECTION
ACROSS NORTHERN MISSISSIPPI AND NORTHERN ALABAMA TO LIKELY REMAIN
SOUTH OF MY CWA...HOWEVER COULD SEE AN ISOLATED STORM DEVELOPING
IN FAR SOUTHWEST MIDDLE TENNESSEE NEXT 1 TO 2 HOURS.

CONVECTION OVER FAR SOUTHEAST MISSOURI...BOOTHEEL AREA HAS FIRED ALONG
FRONTAL BOUNDARY THAT EXTENDS OUT OF SOUTHERN MIDDLE TENNESSEE UP
INTO THE BOOTHEEL AREA...THEN BACK INTO SOUTHWEST MISSOURI. DEWPOINTS
ARE IN THE LOW TO MIDDLE 50S IN THE BOOTHEEL. STORMS CONTINUE TO
CLUSTER WITH NEW DEVELOPMENT TAKING PLACE LAST HOUR. H-TRIPLE-R
TAKES THIS ACTIVITY DOWN INTO WESTERN TENNESSEE AND DIMINISHES IT
OVER THE NEXT 2 TO 3 HOURS. THIS SEEMS REASONABLE AS I WOULD
EXPECT ACTIVITY TO RIDE ALONG FRONTAL SURFACE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Mar 31, 5:00 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE MAR 31 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON FOR
LOCATIONS SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE 65
APPROACHING THE TENNESSEE...ALABAMA BORDER. THE MAIN CONCERN WITH
STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG STORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY AFTERNOONS
FOR ALL OF MIDDLE TENNESSEE. THE MAIN CONCERN WITH STRONG THUNDERSTORMS
THAT DO DEVELOP WILL BE STRONG GUSTY WINDS AND HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Mar 31, 5:17 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT TUE MAR 31 2015

TNZ093>095-312300-
GILES-LAWRENCE-WAYNE-
517 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 510 PM CDT...ISOLATED STRONG THUNDERSTORMS WERE DEVELOPING RIGHT
ALONG THE ALABAMA BORDER. STORM MOVEMENT WAS EASTSOUTHEAST AT 30 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH CAN BE EXPECTED.

NO PLACE OUTDOORS IS SAFE WHEN THERE IS LIGHTNING. MOVE INDOORS OR
INTO A VEHICLE IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3500 8798 3529 8799 3530 8802 3539 8803
      3541 8798 3543 8801 3544 8763 3540 8757
      3542 8745 3544 8745 3544 8706 3541 8701
      3541 8693 3532 8691 3530 8686 3532 8685
      3499 8685

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:17 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne43 min
Mar 31, 5:53 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne49 min
Mar 31, 6:26 PM CDTSevere Thunderstorm WarningOHXWayne34 min
Mar 31, 6:53 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.